Who is at risk of Opioid Overdose?
Anyone who uses opioids for management of cancer pain OR non-cancer pain as well as persons who use heroin or obtain opioids illicitly.
Opioid overdose can occur when a patient deliberately misuses a prescription opioid or an illicit drug. Overdose may also occur due to a medication error; the prescriber may miscalculate the appropriate dose, the pharmacy may dispense the wrong medicine, or the patient may interpret the instructions incorrectly.
Those at increased risk of opioid overdose include people who are:
- Receiving rotating opioid medication regimens (and thus are at risk for incomplete cross-tolerance)
- Patients discharged from emergency medical care following opioid intoxication or poisoning
- At high risk for overdose because of a legitimate medical need for analgesia, coupled with a suspected or confirmed history of substance abuse, dependence or non-medical use of prescription or illicit opioids
- Completing mandatory opioid detoxification or abstinent for a period of time (and presumably with reduced opioid tolerance and high risk of relapse to opioid use)
- Recently released from incarceration and a past user or abuser of opioids (and presumably with reduced opioid tolerance and high risk of relapse to opioid use)
Opioid Overdose Statistics:
- Men are 59% more likely than women to die
- Highest rates by racial groups: Whites, American Indians/Alaska Natives, then blacks
- Highest rate age group: 45 - 49 years
Signs of Opioid Overdose
Opioids have the potential to cause physical dependence. This means that the body develops a tolerance to the opioid where the person will need more of the substance to get the desired effect. Opioid withdrawal symptoms can occur when the substance is abruptly stopped. Opioid use disorder is characterized by uncontrollable cravings, compulsive drug use, and continued use despite harming oneself or others.
Signs of overmedication, which may progress to overdose, include:
- Unusual sleepiness, drowsiness, or difficulty staying awake despite loud verbal stimulus or a vigorous sternal rub
- Mental confusion, slurred speech, intoxicated behavior
- Slow or shallow breathing
- Extremely small "pinpoint" pupils, although normal size pupils do not exclude opioid overdose
- Slow heartbeat, low blood pressure
Opioids affect the part of the brain that regulates breathing. When individuals take high doses of opioids, it can lead to respiratory depression and death. Common symptoms of an opioid overdose include:
- The face is extremely pale and/or clammy to the touch
- The body is limp
- Fingernails or lips have a blue or purple cast
- The person is vomiting or making gurgling noises
- Individual cannot be awakened from sleep or is unable to speak
- Breathing and heart rate are significantly reduced or have stopped
- Pinpoint pupils
Because opioids suppress respiratory function and breathing, one key sign of a person in a critical medical state is the "death rattle." It is characterized as an exhaled breath with a very distinct, labored sound coming from the throat. This sound indicates the individual is near death. If a person emits a death rattle, immediate emergency resuscitation is necessary.
SAMHSA Opioid Overdose Prevention Toolkit [PDF - 415 KB]
For national trends in Indian Health, visit Trends in Indian Health: 2014 Edition.